/
/
/
Monitoring the Use of Glucocorticosteroids: Practical Cases

Monitoring the Use of Glucocorticosteroids: Practical Cases

It is not easy to imagine modern clinical practice without the use of systemic glucocorticosteroids (GCs). Patients often see a rapid positive effect from systemic corticosteroids, significantly prolonged action. And it results in extended and uncontrolled use of these drugs. As a result, such experiments often lead to many ADRs. Patients frequently develop Cushing syndrome, secondary infections and chronic infectious diseases. There may be problems with the musculoskeletal system, with the development of myopathy and osteoporosis, steroid hypertension and cardiomyopathy. Depressed adrenal cortex function can occur up to atrophy. The uncontrolled use of systemic corticosteroids can cause steroid gastritis and ulcers.

Here are some examples of ADRs that GCs use caused. The DrugCard pharmacovigilance platform found them while regular literature screening.

GC Abuse Case

The DrugCard literature search resulted in a case of irrational use of GCs in psoriasis. You can find it in the journal «Clinical Immunology. Allergy. Infectology». The patient had rash complaints throughout the body, itching, severe burning of the skin, and foot and hand nail lesions. From the anamnesis, the first rashes on the skin of the forearms and abdomen appeared 15 years ago. The dermatologist prescribed betamethasone (once). The patient noted a significant improvement for five years and injected herself with betamethasone «if necessary». When the remission between injections decreased to two weeks, she applied to an allergist. They cancelled betamethasone and prescribed plasmapheresis four times within four months. There were weak short-term dynamics.

The woman applied to a dermatologist because of deterioration. The doctor prescribed medrol, followed by prednisolone, which the patient took at 10 mg/day for about eight years. Taking 5 mg of prednisolone, the woman had a pronounced intoxication syndrome of body temperature of 38°C. The diagnosis was: «Psoriatic erythroderma complicated by secondary infection, Itsenko-Cushing syndrome, secondary steroid hypertension, heart failure IIA». As a result of the prescribed therapy, there was an improvement in the patient’s general condition. It was body temperature normalisation and tremor regression in the muscles, stabilisation of blood pressure, blood glucose level, and positive dynamics of the skin process.

As the authors of the article note, the long-term irrational independent use of systemic GCs complicates the task of a dermatologist. It’s difficult to treat many dermatoses, especially psoriasis. Dermatosis proceeds atypically, torpidly and cumulatively. The quality of patients’ lives is deteriorating significantly. It is not easy to prescribe essential therapy.

Itsenco-Cushing Iatrogenic Syndrome

There is an interesting case of Itsenco-Cushing iatrogenic syndrome after the GCs use. The patient complained of swelling of the face, neck, and extremities and joint pain in the extremities. She had these symptoms for six weeks. About 3.5 months ago, the patient suffering from an abnormality of the shoulder joint took betamethasone for four weeks. In total, she took six ampoules of the drug intramuscularly. But 1.5 months ago, there was swelling of the face and neck, which led to dexamethasone use. The patient’s condition did not improve, and gradually the swelling increased. Research and consultation of rheumatologists proved Itsenko-Cushing syndrome because of hormonal drugs used. They prescribed appropriate therapy. Therefore, the use of GCs can lead to the impaired hormonal status of the patient. It can cause the development of Cushing syndrome, even if used for short periods.

Conclusions for Practice

Thus, doctors should warn the patient about the consequences of taking, cancelling, reducing or increasing the dose of systemic corticosteroids. In addition, no one should use these drugs without urgent need. In addition, the level of ADR reporting to the national reporting system by health professionals is low. Pharmacovigilance specialists should monitor ADR cases. Note that we do not mention the trade names of the drugs listed in the above articles in our blog. Our partners know that the DrugCard pharmacovigilance platform will always find references to drugs by keywords on the drug’s trade name and active substance The search is done through the web pages, and any PDF files, including scanned DOC/DOCX files and even images in local medical and scientific journals.

Looking for Expert Guidance?
Our team is on hand round the clock to guide you on how to enhance your literature screening or to offer consultation on your pharmacovigilance processes.
Unlock the Secrets of the Pharma Industry
Get Your Hands on Our Must-Read Business Case Today!
Follow us
Request a demo
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.
Have questuions?
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

DrugCard has roots in Ukraine. Support all Ukrainians in their fight against russian aggression

X